Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 130, NWS Tucson, AZ

September 9, 2011Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 9, 2011, 6:09 PM MST for Cochise County, Arizona. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2011, 6:09 PM MST (01:09 UTC)
Expired
Sep 9, 2011, 7:15 PM MST
In force
66 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 49 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 6:35 PM MSTHAIL 0.88Hereford, AZ

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 231 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
231 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
3212 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

298 
WUUS55 KTWC 100109
SVRTWC
AZC003-100215-
/O.NEW.KTWC.SV.W.0130.110910T0109Z-110910T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST FRI SEP 9 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN COCHISE COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF SIERRA VISTA...

* UNTIL 715 PM MST

* AT 600 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SIERRA VISTA...AND MOVING EAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BENSON

A TRAINED WEATHER SPOTTER REPORTED HAIL THE SIZE OF A QUARTER IN THE 
SIERRA VISTA AREA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3194 10998 3134 10988 3134 11046 3203 11045
TIME...MOT...LOC 0108Z 255DEG 16KT 3158 11029

$$
2 follow-up statements
183 
WWUS55 KTWC 100200
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
700 PM MST FRI SEP 9 2011

AZC003-100215-
/O.CON.KTWC.SV.W.0130.000000T0000Z-110910T0215Z/
COCHISE AZ-
700 PM MST FRI SEP 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

AT 654 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY TO QUARTER 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 6 MILES SOUTH OF TOMBSTONE...OR 15 MILES EAST OF SIERRA 
VISTA...MOVING EAST AT 20 MPH.

LAT...LON 3194 10998 3134 10988 3134 11046 3203 11045
TIME...MOT...LOC 0159Z 255DEG 16KT 3164 11003

$$
724 
WWUS55 KTWC 100215
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
715 PM MST FRI SEP 9 2011

AZC003-100225-
/O.EXP.KTWC.SV.W.0130.000000T0000Z-110910T0215Z/
COCHISE AZ-
715 PM MST FRI SEP 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE COUNTY
HAS EXPIRED...

LAT...LON 3194 10998 3134 10988 3134 11046 3203 11045
TIME...MOT...LOC 0200Z 255DEG 16KT 3164 11002

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 2:35 PM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Sep 9, 2:35 PM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 PM MST FRI SEP 9 2011

.SYNOPSIS...AN AREA OF LOW PRESSURE MOVING TO A POSITION NEAR THE
SOUTHERN CALIFORNIA COAST WILL BRING A MOISTER SOUTHERLY FLOW INTO
THE AREA FOR A MUCH BETTER CHANCE OF SHOWERS AND THUNDERSTORMS BY
LATE FRIDAY AND INTO THE WEEKEND...ALONG WITH COOLER DAYTIME
TEMPERATURES. SOME STORMS WILL LIKELY GENERATE HEAVY RAINFALL.

&&

.DISCUSSION...STILL EXPECTING WIDESPREAD SHOWERS/SCATTERED
THUNDERSTORMS INTO LATE TONIGHT. HEAVY RAIN AND ISOLATED SEVERE
HAIL/WIND ARE MAIN THREATS THIS EVENING. ISSUED FLASH FLOOD WATCH
OUT FOR AREAS EAST OF A KEARNY-ARIVACA LINE AND SOUTH OF A FORT
THOMAS-CLIFTON LINE AS THIS AREA WILL BE UNDER INCREASING UPPER
LEVEL DIFFLUENT FLOW THIS EVENING. SOME AREAS COULD SEE 2-3" THIS
EVENING. THIS ALL IS ASSOCIATED WITH A PAIR OF UPPER LOWS OVER THE
WESTERN STATES. THE FIRST ONE WAS NR AZ/UT BORDER WITH THE OTHER
OVER WESTERN NEVADA. THE AZ/UT BORDER LOW WILL LIFT NORTH THIS
EVENING...THUS INCREASING UPPER LEVEL DIFFLUENT FLOW OVER THE
AREA...WHILE THE NEVADA LOW WILL BECOME THE DOMINANT LOW OVER THE
WEEKEND AS IT DROPS INTO SOUTHERN CALIFORNIA.

SATURDAY...WILL SEE SOME DRIER AIR PUSH IN FROM THE SOUTHWEST DURING
THE MORNING HOURS AS THE UPPER LOW MOVES OVER LA BASIN. HOWEVER BY
LATE IN THE AFTERNOON...MID LEVEL FLOW ALOFT TURNS TO THE SOUTH AS
THE LOW WILL BE WEST OF SAN DIEGO. THIS WILL ALLOW HIGHER
PRECIPITABLE WATER OVER SONORA MEXICO TO ADVECT ACROSS THE AREA.
THUS HAVE LOWERED POPS FOR THE AFTERNOON PERIOD WITH HIGHER POPS
GOING TOMORROW NIGHT.

SUNDAY THROUGH MUCH OF NEXT WEEK...WILL TRANSITION BACK INTO MORE
MONSOONAL TYPE DIURNAL THUNDERSTORM ACTIVITY AS UPPER LOW MEANDERS
OFF/OVER SOUTHERN CALIFORNIA.

HIGHS WILL BE COOLER OVER THE WEEKEND...GENERALLY BELOW
NORMAL...THEN START TO WARM BACK ABOVE NORMAL NEXT WEEK.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA BECOMING SCT-NUMEROUS TSRA/SHRA LATE
THIS AFTERNOON INTO THIS EVENING. PRECIP TO DECREASE IN COVERAGE
09Z-12Z SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 40 KTS WITH
THE STRONGER TSRA. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND
SURFACE WIND GENERALLY SELY/SLY 5-15 KTS THRU 12Z SATURDAY. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT SCATTERED TO NUMEROUS SHOWERS TONIGHT THEN A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS THIS WEEKEND
INTO NEXT WEEK. STRONG...ERRATIC AND GUSTY WINDS WILL OCCUR WITH THE
THUNDERSTORM OUTFLOWS ALONG WITH LOCALIZED HEAVY RAIN.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
  FLASH FLOOD WATCH UNTIL 3 AM MST SATURDAY FOR PUBLIC ZONE 503>509
  AND 511>514.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 9, 11:50 AM MST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
1150 AM MST FRI SEP 9 2011

AZZ503-504-506>509-511>514-101000-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-
1150 AM MST FRI SEP 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF A VERY MOIST AIRMASS TRACKING FROM NORTHERN MEXICO
INTO SOUTHERN ARIZONA...AND THE INFLUENCE OF A LOW PRESSURE SYSTEM
DEVELOPING OVER SOUTHERN CALIFORNIA WILL RESULT IN SIGNIFICANT
RAINFALL ACROSS THE SOUTHEAST CORNER OF ARIZONA THIS AFTERNOON
INTO TONIGHT. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 3 PM THIS
AFTERNOON UNTIL 3 AM MST TONIGHT. PLEASER REFER TO AWIPS HEADER
/PHXFFATWC/ OR WMO HEADER /WGUS65 KTWC/ FOR ADDITIONAL DETAILS.

EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY THIS AFTERNOON
AND PERSIST INTO THE EARLY MORNING HOURS...WITH THE HEAVIEST
RAINFALL EXPECTED ALONG A LINE FROM DOUGLAS TO ORACLE. WIDESPREAD
RAINFALL AMOUNTS OF 0.75 TO 1.25 INCHES ARE ANTICIPATED...WITH
ISOLATED LOCATIONS POSSIBLY RECEIVING AS MUCH AS 2 TO 3 INCHES.

PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE RECENT BURN AREAS
COULD RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE LIKELY AGAIN SATURDAY. THE MAIN THREATS WILL
BE LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THEREAFTER...EXPECT A
CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS SUNDAY
THROUGH THURSDAY. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER THE
RECENT BURN AREAS COULD RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 9, 12:56 PM MST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1256 PM MST FRI SEP 9 2011

AZZ502>504-092045-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
1256 PM MST FRI SEP 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 145 PM
MST...

AT 1248 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF THREE POINTS...OR 24 MILES
NORTHWEST OF GREEN VALLEY...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN...HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP
TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS AND RYAN FIELD.

LAT...LON 3223 11111 3188 11107 3194 11146 3213 11148
TIME...MOT...LOC 1956Z 258DEG 15KT 3204 11132
Local storm report, Sep 9, 5:49 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
549 PM MST FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             GREEN VALLEY            31.85N 111.01W
09/09/2011  M1.00 INCH       PIMA               AZ   PUBLIC

&&

EVENT NUMBER TWC1100100

SHERWOOD
Local storm report, Sep 9, 5:51 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
551 PM MST FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             3 NE GREEN VALLEY       31.87N 110.97W
09/09/2011  M1.00 INCH       PIMA               AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1100102

ZELL
Local storm report, Sep 9, 5:52 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
552 PM MST FRI SEP 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             5 SSE SAHUARITA         31.89N 110.93W
09/09/2011  M0.75 INCH       PIMA               AZ   TRAINED SPOTTER

&&

EVENT NUMBER TWC1100103

SHERWOOD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Sep 9, 5:40 PM MSTFlash Flood WarningTWCPima80 min
Sep 9, 5:40 PM MSTSevere Thunderstorm WarningTWCPima65 min
Sep 9, 6:14 PM MSTSpecial Weather StatementTWC46 min
Sep 9, 6:56 PM MSTSpecial Weather StatementTWC49 min
Sep 9, 7:02 PM MSTFlash Flood WarningTWCPima88 min
Sep 9, 7:21 PM MSTSevere Thunderstorm WarningTWCSanta Cruz39 min
Sep 9, 7:52 PM MSTFlash Flood WarningTWCCochise, Santa Cruz83 min
Sep 9, 8:31 PM MSTAreal Flood AdvisoryTWCSanta Cruz74 min
Sep 9, 9:17 PM MSTFlash Flood WarningTWCCochise58 min
Sep 10, 1:44 PM MSTSpecial Weather StatementTWCPinal46 min
Sep 10, 2:23 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Sep 10, 2:49 PM MSTSpecial Weather StatementTWCCochise41 min
Sep 10, 2:55 PM MSTSevere Thunderstorm WarningTWCPinal50 min
Sep 10, 3:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Sep 10, 3:10 PM MSTTornado WarningTWCPinal20 min
Sep 10, 3:23 PM MSTSevere Thunderstorm WarningTWCCochise52 min
Sep 10, 3:29 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Sep 10, 3:39 PM MSTFlash Flood WarningTWCPinal111 min
Sep 10, 3:45 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Sep 10, 3:51 PM MSTAreal Flood AdvisoryTWCCochise84 min
Sep 10, 3:51 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal39 min
Sep 10, 4:06 PM MSTFlash Flood WarningTWCCochise114 min
Sep 10, 4:12 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Sep 10, 4:18 PM MSTSpecial Weather StatementTWCPima42 min
Sep 10, 4:26 PM MSTSevere Thunderstorm WarningTWCGraham, Pinal64 min
Sep 10, 4:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Sep 10, 4:46 PM MSTFlash Flood WarningTWCCochise89 min
Sep 10, 4:48 PM MSTSpecial Weather StatementTWC42 min
Sep 10, 4:55 PM MSTSevere Thunderstorm WarningTWCPima, Pinal50 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.